Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Burlington, VT

April 19, 2004Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Apr 19, 2004, 1:20 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 1:20 PM EDT (17:20 UTC)
Expired
Apr 19, 2004, 2:00 PM EDT
In force
40 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 126 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS51 KBTV 191720
SVRBTV
NYC033-089-191800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
119 PM EDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHERN NEW YORK
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK


* UNTIL 200 PM EDT

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MASSENA TO  
  POTSDAM...MOVING EAST AT 75 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR POTSDAM...HOGANSBURG...HELENA AROUND 120 PM EDT
  NEAR ST. REGIS FALLS...LAWRENCEVILLE...HOPKINTON...FORT COVINGTON
  AROUND 130 PM EDT
  NEAR WEST BANGOR...TROUT RIVER...MALONE AROUND 140 PM EDT

THESE STORMS ARE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

LAT...LON 4528 7491 4437 7583 4428 7512 4500 7401
          4559 7300

$$

HANSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:50 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 19, 11:50 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1150 AM EDT MON APR 19 2004

HAVE OPTED TO UPDATE THE GOING FCST FOR SOME FIRST AND SECOND PERIOD
CHANGES.

CF TO MOVE DOWN ACRS SRN CANADA TODAY AND THEN ACRS THE FA TONITE.

11-12Z RUC SHOWS TEMPS TO GET UP INTO THE M60S-M70S TODAY WITH S-SW
SFC WINDS AT 10-25G3035KTS TODAY. FEW TWEAKS TO FIRST PERIOD
TEMPS/WINDS BASED ON THIS DATA AND LATEST MESO-ETA BUFR DATA. LOW-LVL
MSTR TO INCREASE ACRS THE FA LATE TODAY. LOW-LVL LAPSE RATES TO BE HI
ACRS THE FA THIS AFTERNOON. SOME MID-LVL MSTR TO AFFECT THE NRN TIER
ZONES THIS AFTERNOON. PW VALUES LOOK TO BE AOB 1.1 ACRS THE FA
TODAY. RUC SHOWS MOCLDY SKIES ACRS THE FA WITH PCPN TO AFFECT THE FA
BY LATER TODAY. H85 WINDS TO BE 25-50+KTS FROM THE W-SW ACRS THE FA
TODAY. H7 WINDS TO BE 55-70KTS FROM THE SW ACRS THE FA TODAY. SOME
AGEOSTROPHIC MOTION NOTED ACRS THE FA AT H85/7 TODAY.

BUFCAN/88D MOSAIC/LTG DATA SHOWS SOME CONVECTION ACRS SRN CANADA
ATTM. ENVIRONMENT ACRS THE FA TODAY AGAIN APPEARS TO BE MODERATELY TO
HIGHLY SHEARED WITH LOW INSTABILITY. FEEL THAT ANY CONVECTION THAT
DOES MAKE IT ACRS THE FA TODAY AND INTO TONITE WILL NEED TO BE
WATCHED FOR SOME LINE ORGANIZATION AND/OR TAPPING OF THE STRONGER
WINDS THAT ARE ALOFT ACRS THE REGION. EVEN IF THIS DOESN/T HAPPEN...
SYNOPTIC WINDS SHOULD BE GUSTING TO 20-50 KTS ACRS THE FA...
ESPECIALLY ACRS THE WRN AND CENTRAL ZONES TODAY DUE TO THE SW
ORIENTATION OF THE WINDS. WILL CONT WITH THE WIND HEADLINES WHERE
THEY CURRENTLY ARE AND MENTION THE CHC FOR SOME HIR WINDS WITH ANY
CONVECTION BY LATER TODAY IN THAT STATEMENT.

CHANGES TO THE GOING FIRST TWO PERIODS OF THE FCST INCORPORATE THE
ABOVE THINKING AND SOME OTHER COSMETIC CHANGES. WRK ZONES AND UPDATED
ZFP/NPW/GRIDS ALL GONE. LATER...

MURRAY

.PREV DISCUSSION...FROM 212 AM EDT...

FCST CHALLENGE IS WINDS AND POTENTIAL FOR SVR WX THRU THIS EVENING.

CRNT BIG PIC SHOWS MID/UPPER LVL RIDGE ACRS SE CONUS ATTM EXTENDING
INTO THE OHIO VALLEY AND MID ATLANTIC STATES. HELPING BUILD RIDGE IS
S/W ENERGY AND ASSOCIATED SFC FRNT OVER THE NORTHERN PLAINS...WHICH
IS DIGGING MID/UPPER LVL TROF ACRS THAT REGION. PLENTY OF
CONVECTION/LIGHTNING ASSOCIATED WITH DUAL JET STRUCTURE AND SFC FRNT
ACRS THE NORTHERN PLAINS. THIS CONVECTIVE ACTIVITY AND SFC FRNT WL
APPROACH OUR CWA TODAY AND INCREASE OUR CHCS FOR TS. OTHERWISE...
BASED ON RAOB DATA AND WATER VAPOR TRENDS MESO-ETA INITIALIZED WELL
WITH ULVL JETS AND ASSOCIATED 25H DIVERGENCE AND HAD GOOD PLACEMENT
OF 5H VORTS.

LATEST SFC ANALYSIS PLACES STRONG WARM FRNT ACRS THE CENTRAL GREAT
LAKES INTO WESTERN NY AND OVER SOUTHERN NJ ATTM. THE COMBINATION OF
AN ELEVATED LAYER OF INSTABILITY AND STRONG MID LVL LIFT FROM WAA
HELPED IN THE DEVELOPMENT OF SCT TS THIS EVENING ACRS OUR FA. LATEST
RADAR TRENDS CONT TO SHOW THIS PRECIP LIFTING INTO NORTHERN NEW
ENGLAND. MEANWHILE...A STRONG TO SEVERE LINE OF TS CONTS ALONG THE
SFC COLD FRNT ACRS THE UPPER MIDWEST ATTM AND WL MOVE TOWARD OUR FA
TAFTN. MES0-ETA ALSO INITIALIZED WELL WITH SFC FEATURES AND
ASSOCIATED QPF WITH FRNT...THEREFORE WL LEAN TOWARD FOR THIS PACKAGE.

TODAY-TONIGHT...MID/UPPER LVL RIDGE SHIFTS FROM OHIO VALLEY TO THE
EAST COAST TODAY AS STRONG LLVL WAA CONTS AHEAD OF APPROACHING COLD
FRNT. PROGGED 85H TEMPS NEAR 13C AND 925MB TEMPS NEAR 18C SUPPORT
HIGHS WELL INTO THE 70S ACRS OUR FA. THE COMBINATION OF STRONG SFC
LOW PRES MVING FROM THE GREAT LAKES INTO SOUTHERN CANADA AND SFC HIGH
PRES OVER THE CAROLINAS WL CREATE WINDY CONDITIONS OVER THE FA.
ALSO...MODELS INDICATE 85H JET OF 50 TO 60KTS ACRS OUR WESTERN FA
TAFTN AND BUFKIT SOUNDINGS SHOW ATMOSPHERE WL BECMG WELL MIXED DURING
THE AFTN. ALSO...BUFKIT SHOWS GOOD MOMENTUM TRANSFER OF 45KTS TO
GROUND BY THIS AFTN. WL ISSUE WIND ADVISORY FOR NNY...CPV...AND
WESTERN SLOPES OF THE GREEN MTNS FOR TODAY INTO THE EVENING. THE NEXT
QUESTION IS POTENTIAL FOR SVR. FIRST PRE-FRONTAL TROF PUSHES ACRS OUR
FA BY 18Z TODAY...WITH BAND OF MID LVL MOISTURE/LIFT...BUT LIMITED
INSTABILITY. BY 21Z A STRONG SFC COLD FRNT WL APPROACH WESTERN CWA.
MESO-ETA/LOCAL WS-ETA SHOWS LINE OF CONVECTION DEVELOPING ALONG THE
FRNT. LLVL INSTABILITY PARAMETERS LOOK MARGINAL FOR STRONG CONVECTION
WITH CAPES AT 500 J/KG...TT AROUND 50...VGP AXIS OF AROUND 0.15. FEEL
WITH SFC TEMPS WELL INTO THE 70S AND DWPTS INTO THE 50S WL SUPPORT
SFC BASED CAPES VALUES AOA 1000 J/KG THIS AFTN. ALSO...STRONG DUAL
JET COUPLET AT 25H WL HELP TO ENHANCE ULVL DIVERGENCE...GOOD SFC
CONVERGENCE WITH FRNT...AND 7H THETA E AXIS ACRS OUR FA WL HELP IN
THE DEVELOPMENT OF CONVECTION. WL MENTION LIKELY POPS THIS EVENING
BASED ON GOOD ULVL DYNAMICS AND PLENTY OF MID LVL MOISTURE/LIFT.
SOUNDINGS AND LLVL WIND PROFILES SUGGEST POTENTIAL OF DAMAGING WINDS
AS PRIMARY SVR WX THREAT LATE THIS AFTN AND EVENING. TONIGHT...SFC
COLD FRNT CLRS CWA BY 06Z AND LLVL CAA DEVELOPS. WL MENTION CLRING
SKIES LATE AS SFC HIGH PRES BUILDS INTO OUR FA.

TUESDAY...STRONG SFC HIGH PRES MVS ACRS OUR FA. BUFKIT SOUNDINGS AND
MOISTURE PROFILES SHOW PLENTY OF DRY AIR AND SUBSIDENCE OVER
REGION...THEREFORE WL MENTION MS SKIES. PROGGED 85H TEMPS SUPPORT
HIGHS BACK INTO THE 50S WITH NW WINDS AT 10 TO 15 MPH.

WEDNESDAY-THURSDAY...MID/UPPER LVL RIDGE BUILDS ACRS NE CONUS AS LLVL
WAA DEVELOPS OVER OUR FA. LIFT ASSOCIATED 5H AND STRONG WAA WL
MENTION CHC POPS LATE WEDS INTO THURS. THIS NEXT SYSTEM LOOKS VERY
SIMILAR TO YESTERDAYS WAA EVENT AND TODAYS SFC COLD FROPA. PROGGED
85H TEMPS BTWN 2-4C WEDS SUPPORT HIGHS NEAR 60...WITH U60S/L70S
EXPECTED FOR THURS BEFORE FROPA.

TABER

.BTV WATCHES/WARNINGS/ADVISORIES...
.VT...WIND ADVISORY THRU THIS EVENING VTZ001-002-005-009-011-016>019
.NY...WIND ADVISORY THRU THIS EVENING NYZ026>031-034-035-087.

&&
Hazardous weather outlook, Apr 19, 6:30 AM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
630 AM EDT MON APR 19 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-191230-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
630 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING FOR ALL OF
NORTHERN NEW YORK AND MUCH OF WESTERN VERMONT. SOUTHWEST WINDS WILL
INCREASE TO 25 TO 35 MILES PER HOUR TODAY WITH GUSTS TO 50 MILES PER
HOUR. WINDS WILL SHIFT INTO THE NORTHWEST TONIGHT AND THEN GRADUALLY
DECREASE. THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE REGION. THERE IS A SLIGHT CHANCE THAT THE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS, ESPECIALLY ACROSS NORTHERN
NEW YORK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.